Inhaled corticosteroid use carries increased tracheobronchomalacia risk

26 Jan 2020

The use of inhaled corticosteroids (ICS) in the treatment of asthma or chronic obstructive pulmonary disorder (COPD) is associated with an increased risk of tracheobronchomalacia (TBM), according to a study.

Researchers examined the medical records of 153 patients with COPD and 310 with asthma. In the entire cohort, those with vs without TBM were older (68 vs 60 years; p<0.0001), more frequently presented with reflux disease (50 percent vs 16 percent; p<0.0001) and underwent tracheostomy (3.4 percent vs 0.6 percent; p=0.04), and more likely to be on long-acting muscarinic antagonist (LAMA; 50 percent vs 20 percent; p<0.0001) or long-acting beta agonist (LABA; 82 percent vs 55 percent; p<0.0001).

Furthermore, a significantly greater percentage of patients with TBM were on high-dose steroids (56 percent vs 35 percent; p<0.0001). Multivariate logistic regression analysis revealed that the odds of having TBM were three times as great for patients on high-dose vs low-dose ICS (odds ratio, 2.9, 95 percent confidence interval, 1.2–7.1; p=0.02).

Other factors associated with TBM were age (p=0.003), GERD comorbidity (p=0.002), LAMA use (p=0.004), type of ICS (p=0.04) and number of months on ICS (p<0.0001).

The researchers underscored a need for prospective randomized controlled trials to establish causality of the observed association between ICS and TBM.

Editor's Recommendations